Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Wichita, KS

March 22, 2007Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 22, 2007, 4:20 PM CDT for Harper County, Kingman County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2007, 4:20 PM CDT (21:20 UTC)
Expired
Mar 22, 2007, 4:44 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 4:26 PM CDTHAIL 0.25Harper, KS0.35 INCHES OF RAIN IN 10 MINUTES AND PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 222120
SVRICT
KSC077-095-222200-
/O.NEW.KICT.SV.W.0014.070322T2120Z-070322T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 500 PM CDT.

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED 7 MILES SOUTH OF CRYSTAL SPRINGS...OR NEAR
  ANTHONY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ATTICA...CLEVELAND...HARPER...NORWICH...RAGO...RUNNYMEDE...
  SPIVEY...CRYSTAL SPRINGS.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3719 9829 3713 9806 3753 9779 3762 9828

$$

CARUSO
2 follow-up statements
000 
WWUS53 KICT 222132
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU MAR 22 2007

KSC077-095-222200-
/O.CON.KICT.SV.W.0014.000000T0000Z-070322T2200Z/
KINGMAN KS-HARPER KS-
432 PM CDT THU MAR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HARPER AND SOUTHEASTERN KINGMAN COUNTIES UNTIL 500 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL.  THIS STORM WAS LOCATED NEAR HARPER...OR 7 MILES NORTH OF
ANTHONY...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR NORWICH BY 450 PM CDT.

THE TOWN OF RUNNYMEDE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3719 9829 3713 9806 3753 9779 3762 9828

$$

CARUSO
000 
WWUS53 KICT 222144
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT THU MAR 22 2007

KSC077-095-222154-
/O.CAN.KICT.SV.W.0014.000000T0000Z-070322T2200Z/
KINGMAN KS-HARPER KS-
444 PM CDT THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARPER AND
SOUTHEASTERN KINGMAN COUNTIES HAS BEEN CANCELLED...

AT 441 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3719 9829 3713 9806 3753 9779 3762 9828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:21 PM CDT, 59 minutes earlier.

Area forecast discussion, Mar 22, 3:21 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT THU MAR 22 2007

.SYNOPSIS...
AS OF 20Z...WARM FRONT WAS SLOWLY LIFTING NORTH...EXTENDING FROM
NEAR RUSSELL/HAYS...TO SALINA...TO EMPORIA. DEWPOINTS WERE POOLING
INTO THE LOW 60S SOUTH OF THIS FRONT. SUBTROPICAL FEED OF MID/UPPER
LEVEL MOISTURE IS STREAMING ACROSS THE CENTRAL/SOUTHERN PLAINS...DUE
TO DEEP SOUTHWESTERLY FLOW ALOFT. A CUTOFF LOW WAS SLOWLY MOVING
EAST ACROSS THE NORTHERN BAJA. WEAK MID/UPPER LEVEL PERTURBATIONS
WERE EMBEDDED IN THE SOUTHWESTERLY FLOW ALOFT...RESULTING IN
WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS THE TEXAS/OKLAHOMA
PANHANDLES...AND SOUTHWEST KANSAS.

KLEINSASSER

&&

.DISCUSSION...
TONIGHT-FRIDAY:
BREAKS IN OVERCAST HAS ALLOWED SUFFICIENT HEATING SOUTH OF WARM
FRONT...COUPLED WITH LOW 60S DEWPOINTS...FOR 1500-2000J/KG OF MLCAPE
ACROSS THE SOUTHEAST QUARTER OF KANSAS. HOWEVER...BOUNDARY HAS JUST
ABOUT PUSHED INTO TOPEKAS AREA...SO DO NOT THINK WELL BE DEALING
WITH SFC-BASED STORMS ASSOCIATED WITH THE WARM FRONT ACROSS THE
FORECAST AREA...WITH THE EXCEPTION FOR POSSIBLY CHASE...MARION...AND
MCPHERSON COUNTIES ON NORTHWARD. NEVERTHELESS...DEEP LAYER SHEAR IS
MARGINAL FOR UPDRAFT ROTATION. AFOREMENTIONED LARGE AREA OF
RAIN/THUNDERSTORMS SHOULD CONTINUE NORTHEAST/EAST...AND EVENTUALLY
PUSH ACROSS THE FORECAST AREA THIS EVENING AND TONIGHT...AIDED BY
SUBTLE MID/UPPER LEVEL PERTURBATIONS AND 850-700MB MOISTURE
TRANSPORT. SOME ELEVATED INSTABILITY AND CLOUD BEARING SHEAR MAY
PROMOTE A FEW STRONG STORMS. THE MAIN FOCUS FOR WIDESPREAD HEAVY
CONVECTION SHOULD BE JUST NORTH OF THE AREA...SO AM NOT ANTICIPATING
WIDESPREAD HEAVY RAIN TONIGHT. THEREFORE...FLOODING CONFIDENCE IS
LOWER THAN YESTERDAY. HOWEVER...WITH HEAVY RAINFALL A FEW DAYS
AGO...AND THE POTENTIAL FOR POCKETS OF MODERATE/HEAVY RAIN
TONIGHT...WILL ALLOW AREAL FLOOD WATCH TO RUN THROUGH 7 AM FRIDAY
FOR SEDGWICK AND SUMNER COUNTIES ON EASTWARD. AM NOT ANTICIPATING
RIVER FLOODING. NO DISCERNABLE WAVE COMING THROUGH ON FRIDAY...BUT
CONTINUED MOIST SUBTROPICAL FLOW ALOFT AND MARGINAL INSTABILITY
MAY PROMOTE A FEW SHOWERS/STORMS.

SATURDAY-MONDAY:
SHOWER/THUNDERSTORM CHANCES SHOULD INCREASE FRIDAY NIGHT...AS
SOUTHWEST CONUS CUTOFF LOW FINALLY EJECTS NORTHEAST. WIDESPREAD
SEVERE WEATHER CHANCES ON SATURDAY APPEAR MINIMAL DUE TO MARGINAL
MID-LEVEL LAPSE RATES. HOWEVER...GFS...UKMET AND ECMWF HINT AT
SETTING UP A DRYLINE ACROSS WESTERN/CENTRAL KANSAS ON SUNDAY...WITH
MODEST UPPER LEVEL SUPPORT AS SOUTHERN PERIPHERY OF MID/UPPER TROUGH
GRAZES THE AREA. THIS MAY BE ENOUGH TO FIRE SOME STRONG/SEVERE
ACTIVITY SUNDAY. ADDITIONALLY...GFS AND ECMWF ARE INDICATING A
NORTHERN PLAINS SHORTWAVE TO SAG A FRONTAL BOUNDARY SOUTH ACROSS THE
CENTRAL PLAINS ON MONDAY. TOO EARLY TO TELL THOUGH IF THIS WILL
AFFECT THUNDERSTORM CHANCES.

TUESDAY-WEDNESDAY:
ALL MEDIUM RANGE OPERATIONAL MODELS INDICATE A FAIRLY STORMY
MID-LATE NEXT WEEK...WITH A POTENTIALLY SIGNIFICANT MID/UPPER TROUGH
APPROACHING THE PLAINS BY DAY 7. GFS AND ECMWF ARE IN FAIRLY GOOD
AGREEMENT...AND HAVE BEEN FAIRLY CONSISTENT WITH THIS FEATURE THE
PAST FEW DAYS...SO CONFIDENCE IS STARTING TO INCREASE. IF TAKEN AT
CURRENT FACE VALUE...GOOD UPPER DYNAMICS...DEEP LAYER SHEAR AND
INSTABILITY APPEAR FAVORABLE FOR SEVERE WEATHER. FOR
NOW...INTRODUCED POPS...AND WILL WAIT FOR LATER SHIFTS TO FINE TUNE.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  74  58  72 /  60  40  40  40
HUTCHINSON      58  73  57  70 /  60  40  40  50
NEWTON          59  73  57  71 /  60  40  40  40
ELDORADO        60  73  58  73 /  60  40  40  40
WINFIELD-KWLD   61  74  59  73 /  60  40  40  40
RUSSELL         53  72  54  68 /  50  40  50  50
GREAT BEND      55  73  55  69 /  50  40  50  50
SALINA          55  72  55  70 /  60  40  40  50
MCPHERSON       57  73  56  70 /  60  40  40  50
COFFEYVILLE     61  74  59  76 /  60  40  30  30
CHANUTE         61  74  59  75 /  60  40  30  30
IOLA            60  73  58  75 /  60  40  30  30
PARSONS-KPPF    61  74  59  76 /  60  40  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ069>072-083-092>096-
098>100.

&&
Hazardous weather outlook, Mar 22, 4:13 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT THU MAR 22 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE
TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE...CAPABLE OF PENNY
SIZED HAIL. ADDITIONALLY...POCKETS OF HEAVY RAIN MAY PRODUCE
LOCALIZED LOW LAND FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH 7 AM
FRIDAY MORNING. REFER TO THE FLOOD WATCH PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH
MONDAY...AS AN UPPER LEVEL DISTURBANCE APPROACHES AND MOVES OVER
THE AREA. PRELIMINARY INDICATIONS SUGGEST THAT AT LEAST STRONG
STORMS WILL BE POSSIBLE THROUGH THE PERIOD...ALONG WITH POCKETS OF
HEAVY RAIN.

MORE THUNDERSTORMS MAY BE POSSIBLE BY NEXT WEDNESDAY...AS A STORM
SYSTEM APPROACHES FROM THE WEST. HOWEVER...IT REMAINS A BIT TOO
EARLY TO SPECULATE ON STORM SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/KED/ADK

In the hours before

Local storm report, Mar 22, 1:30 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             COTTONWOOD FALLS        38.37N 96.54W
03/22/2007  E0.75 INCH       CHASE              KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1/2 INCH TO 3/4 INCH HAIL THAT
            LASTED FOR APPROXIMATELY 7 MINUTES.

&&

CDB
Special weather statement, Mar 22, 4:03 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT THU MAR 22 2007

KSZ082-091-222130-
HARPER-KINGMAN-
403 PM CDT THU MAR 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAZELTON...OR 18 MILES WEST OF ANTHONY...AND
MOVING NORTHEAST AT 35 MPH. THE TOWNS OF ATTICA...CRYSTAL
SPRINGS...AND HARPER MAY BE AFFECTED BY THIS STORM.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:05 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion55 min
Mar 22, 3:38 AM CDTSevere Thunderstorm WarningICTChase20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.